Aa
A
A
A
Close
ADD / ADHD Community
3.38k Members
Avatar universal

Adhd meds and phentermine dosing help

I'm 32 years old and have struggled with both Adhd and weight problems. I went to see my doctor and he put me on phentermine 37.5mg once a day and topamax 23 mg in half doeses twice dailey. I also take adderall 20mg twice Dailey. I asked him if theses two meds who interact with one another and his response was no . I guess my question is how do I safely spread them out during the day. It seems I can't get it right because when I take either or I get very anxious . I already take a anti anxiety med clonazepam for accational panic attacks. How do I safely take these? Please help
2 Responses
189897 tn?1441126518
COMMUNITY LEADER
       I am guessing that you see two different doctors.  One for weight loss and one for your ADHD/anxiety.  I say this because    
   Basically phentermine is a stimulant (works like adderall), but works differently then adderall. I am not sure you should be taking it with adderall.  "Phentermine use is containdicated in those who are:
    Taking amphetamine (i.e. Adderall, Dexedrine, Vyvanse), in the last 14 days"
   This quote is from - http://en.wikipedia.org/wiki/Phentermine
      I find it very hard to believe that when Phentermine use is containdicated in those who are taking amphetamine (i.e. Adderall)  that your doctor would say that they would not interact.  
     And Topamax is prescribed for antipsychotic-induced weight gain.
    I have a feeling that your weight doctor is only going by a standard recommendation of weight loss meds, with out having a clue about other meds.  So talk with your psyc first.   While doing so - ADHD does cause weight gain due to impulse eating.  It may be that you are underdosed on your Adderall.   Switching to something like Vyvanse which lasts a lot longer might be a more effective (and safer way) to lose weight.   Check this link to see if your ADHD medication is actually working for you the way it should be.   http://www.additudemag.com/slideshow/212/slide-1.html?utm_source=eletter&utm_medium=email&utm_campaign=march
    Essentially, I don't think that you can take both together.  But, I am not a doctor.  Which is why I recommended you talk to a doctor who bothers to read labels.  Hope this helps.  Best wishes and please feel free to ask if you have any more questions.
Avatar universal
I'm not sure that you need all of this medication. I take Vyvanse, which is frequently prescribed for both ADD/ADHD and binge eating disorder. I don't take it for weight loss, but I know that it is often used for that purpose. I agree that the two medications you are on seem like an odd combo. I took Adderall in the past but felt very jittery and anxious. Vyvanse does not give me that feeling. Additionally, although I was not looking for something to help with weight loss, I did lose quite a bit of weight. In other words, there may be 1 medication to solve both issues. Just a thought....
1 Comments
  I agree completely.  Here is a really good link on ADHD and weight gain/loss.  http://www.additudemag.com/slideshow/183/slide-1.html
Have an Answer?
Top Children's Development Answerers
189897 tn?1441126518
San Pedro, CA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Fearing autism, many parents aren't vaccinating their kids. Can doctors reverse this dangerous trend?
Yummy eats that will keep your child healthy and happy
What to expect in your growing baby
Is the PS3 the new Prozac … or causing ADHD in your kid?
Autism expert Dr. Richard Graff weighs in on the vaccine-autism media scandal.
Could your home be a haven for toxins that can cause ADHD?